CSN Login
Members Online: 24

1st chemo treatment

Lylesmyprince's picture
Lylesmyprince
Posts: 140
Joined: Feb 2010

Well...exactly 2 months after diagnosis Lyle had his first chemo treatment and today will be his third radiation treatment. I guess we are finally underway. Due to his kidney failure he is receiving Taxol only. We are praying that just one drug is enough. I see on this board that so many of you or your loved ones are on multiple drugs. I know we can only do what Lyle's body will tollerate...but can I just say that I'm scared we aren't treating it agressively enough? Also, he had chemo today and then dialysis in the morning...just seems like the chemo won't be able to work long enough...I don't understand how it works...so maybe it doesn't have anything to do with the blood filtering process. Our understanding is that the first treatment can be the easiest on a person. What should I look out for...and how can I best care for my hubby?

Susie

unclaw2002's picture
unclaw2002
Posts: 664
Joined: Jan 2010

Susie, I am glad you finally have started treatment. Be thankful that your doctor's are cautiously progressing especially given Lyle's condition. It won't do him any good to cure the cancer and kill his kidneys in the process.

My dad took Taxol w/ Carboplatin once a week so I am not sure what caused what but he had mild nausea, loss of appetite, (he shaved his head before treatment so don't know about the hair and fatigue (he started taking 2 naps a day, would get tired walking during his regular activities and was in bed by 7 and asleep by 7:30. He describes the nightime as his body just won't move anymore and as if all the energy in his body is gone and all he can do is lie down in bed. - And he is worried because Monday is his first radiation treatment which they are doing with the chemo now.

Here are some common side effects from Taxol we got before Dad's treatments:

the most common Taxol side effects (used alone or in combination with other chemotherapy medications) included:

•Neutropenia (low levels of white blood cells called neutrophils) -- in up to 100 percent of people
•Anemia -- up to 97 percent (see Chemotherapy and Anemia)
•Hair loss -- up to 96 percent (see Taxol and Hair Loss)
•Muscle pain or joint pain -- up to 93 percent (Nerve and Muscle Problems During Chemotherapy)
•Nausea and vomiting -- up to 93 percent (see Chemotherapy and Nausea)
•Leukopenia (low levels of white blood cells called leukocytes) -- up to 90 percent
•Diarrhea -- up to 90 percent (Chemotherapy-Induced Diarrhea).

Other common side effects, occurring in 3 to 80 percent of people, included:

•Unusual sensations, such as burning or tingling
•Low platelets in the blood (see Blood Clotting Problems and Chemotherapy)
•Mouth sores or sores in the digestive tract (see Mouth and Gum Problems During Chemotherapy)
•Changes in the heart rhythm seen with an electrocardiogram (ECG)
•Low blood pressure (hypotension)
•Bleeding
•Slow heart rate (bradycardia). -

Serious Taxol Side Effects
Some side effects with Taxol, while occurring infrequently, are potentially serious and should be reported immediately to your healthcare provider. These include but are not limited to:

•An irregular heart rhythm (arrhythmia) during a Taxol infusion
•High blood pressure (hypertension) or low blood pressure (hypotension) during an infusion
•Severe nausea, vomiting, or diarrhea
•Blood in the stool
•Signs of an infection, such as fever or chills (see Chemotherapy and Infections)
•Severe fluid retention or difficulty breathing (Fluid Retention During Chemotherapy)
•Severe mouth sores
•Signs of an allergic reaction, including unexplained rash, hives, itching, and unexplained swelling.

So just be watchful but not anxious. Try and keep him eating and drinking. It is really easy to get dehydrated so keep pushing the fluids. And the radiation can make his throat sore as well so combined with the mouth sores that can make things tough. Keep plenty of hard candies around for him to suck on --- I remember reading on some site (have been to so many) about some that seem to help more than others. And just love him even when he is grumpy. And remember this is the first stab at chemo they will see how things go how Lyle tolerates the chemo how his kidney reacts and they will adjust things as needed.

Lots of prayers,
Cindy

Lylesmyprince's picture
Lylesmyprince
Posts: 140
Joined: Feb 2010

I appreciate your time taken to write a response to me. That was all very helpful information! I will do my best to be the helpmate Lyle needs during this time.

Susie

Lylesmyprince's picture
Lylesmyprince
Posts: 140
Joined: Feb 2010

I do believe, as you do, that it was divine intervention that stopped the doctor from giving Lyle Xeloda. I'm thankful for that. I know that we just have to take this journey...as we have with his kidney failure, and adjust and learn as we go. Lyle's stage is T3N1M0...Stage 3. Lyle is fighting a bit of depression...but still finds time to smile with me and snuggle up when he is feeling well enough. Those moments are precious...I'm storing each one in my memories.

Susie

K_ann1015's picture
K_ann1015
Posts: 555
Joined: Aug 2009

Susie,
reading your posts is so nice----I love and appreciate your easy going & loving attitude. So many of us (like me)---are ruled by their fear at first. Those emotions can't help but seep their way to the person with EC---so its' nice for Lyle to have you as his "rock" at this time. I just realized that you remind me of my aunt "Susie"---she has a similar outlook on life and is always smiling! To think she now has 2 of her 3 brothers with EC is heartbreaking...

I will remember you words "these moments are precious" & "storing each one as memories".

I think we all realize that we are a"ble to do all things through Christ who guides us" --but you seem to show it each time you post!
kim

Lylesmyprince's picture
Lylesmyprince
Posts: 140
Joined: Feb 2010

Those were such sweet words! Thank you for your encouragement! I have plenty of fear...saddness...and disbelief that my sweet prince has to be suffering soooo much. Lyle and I agree that we are beginning a journey of the unknown...but we are praying that we take the journey with grace and courage and that somehow this fight will strengthen us and encourage others. So many people on this site have done just that for us, too. I'm sorry that your family has to take this journey, too, but you are never alone with friends like we have here.

I love hearing about people like your Aunt Susie...that is what I am known as, too...that can find joy in each day and share a smile with someone around them!

Susie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network